Kansas, 2014

Hail in Kansas, July 6, 2014

July 6, 2014 · NWS GLD · 1 event in 1 county or zone

A few thunderstorms moved southeast across Rawlins and Sheridan Counties in the evening before dissipating around sunset. One storm produced half dollar sized hail southwest of Dresden.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A few thunderstorms moved southeast across Rawlins and Sheridan Counties in the evening before dissipating around sunset. One storm produced half dollar sized hail southwest of Dresden.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 6, 5:12 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 6, 5:12 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT SUN JUL 6 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 203 PM MDT SUN JUL 6 2014

NORTHERLY FLOW ON THE EAST SIDE OF A RIDGE OVER THE ROCKIES WILL
CONTINUE ACROSS THE HIGH PLAINS TONIGHT AND MONDAY.  A SURFACE
TROUGH WILL BE ACROSS NORTHWEST KANSAS TONIGHT WITH A COLD FRONT
POISED TO MOVE SOUTH INTO THE REGION MONDAY AFTERNOON.

A SURFACE TROUGH DIVIDING GENERALLY THE NORTHWEST HALF OF THE FA
FROM THE SOUTHEAST HALF WILL SERVE AS A FOCUS POINT FOR SOME
ISOLATED CONVECTION THIS EVENING. CAPE IS AROUND 2000 J/KG ACROSS
THE SOUTHEAST FA WITH INCREASING CIN ACROSS THE NORTHWEST.  VERY
WARM H7 TEMPERATURES WILL HAVE TO BE OVERCOME. FOR THIS REASON WILL
KEEP POPS AT SLIGHT CHANCE FOR THIS EVENING.

THERE ARE SOME TIMING DIFFERENCES FOR THE FRONT BETWEEN THE GFS AND
NAM ON MONDAY.  THE GFS IS LATER WITH PRECIPITATION ASSOCIATED WITH
THE FRONT.  FOR THIS REASON PLAN TO KEEP POPS LOWER MONDAY
AFTERNOON. FORCING IS INDICATED BY BOTH MODELS BUT MOISTURE IS LESS
THAN IDEAL DURING THE AFTERNOON. PLAN TO CONTINUE SLIGHT CHANCE AND
CHANCE POPS MONDAY AFTERNOON.

MIN TEMPERATURES TONIGHT WILL COOL TO THE MID AND UPPER 60S.  MAX
TEMPERATURES MONDAY WILL RISE TO THE MID AND UPPER 90S.  COOLER
LOWER 90S WILL BE FOUND ACROSS NORTHERN AREAS WHERE CLOUD COVER HAS
INCREASED.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 203 PM MDT SUN JUL 6 2014

MONDAY NIGHT THROUGH TUESDAY NIGHT CHANCES FOR RAINFALL RETURN TO
THE AREA.

THE BEST CHANCE FOR RAINFALL WILL BE MONDAY EVENING AS A COLD FRONT
MOVES SOUTH INTO THE AREA.  BEHIND THE FRONT NORTHERLY WINDS WILL
BECOME BREEZY AS A LOW LEVEL JET DEVELOPS AND FOLLOWS THE FRONT
THROUGH THE AREA. SOUNDINGS SHOW A FAIRLY DRY ENVIRONMENT BELOW
600MB AS THE FRONT MOVES THROUGH...BUT SATURATE ABOVE THIS
LAYER. IN ADDITION THETA-E LAPSE RATES ABOVE 600MB CONTINUE TO
SUGGEST CONVECTIVE INSTABILITY AS THE FRONT MOVES THROUGH. DO NOT
ANTICIPATE STRONG THUNDERSTORMS FORMING AS THE FRONT MOVES THROUGH
DUE TO THE LACK OF CAPE. STORM MOTION WILL BE TO THE EAST SO
LOCATIONS EAST OF HIGHWAY 25 WILL HAVE A BETTER SHOT AT RECEIVING
RAINFALL. AFTER MIDNIGHT STORMS SHOULD MOVE OUT OF THE AREA AS THE
LIFT DECLINES WITH THE FRONT SOUTH OF THE AREA.

TUESDAY A HIGH PRESSURE AT 850MB MOVES ACROSS THE AREA.  BEHIND THE
RIDGE THE FRONT WILL MOVE BACK ACROSS THE AREA FROM THE WEST AS A
WARM FRONT DURING THE AFTERNOON.  SOUNDINGS SHOW SOME SURFACE CAPE
TO WORK WITH BUT BASED ON THE SOUNDING PROFILES...DOUBT MORE THAN
ISOLATED STORMS WILL DEVELOP ALONG THE FRONT OVER KIT
CARSON/CHEYENNE COUNTIES.

BY TUESDAY EVENING STORM COVERAGE MAY INCREASE OVER THE SOUTHWEST
PART OF THE AREA ALONG THE STALLED FRONT.  HOWEVER NOT TOO
OPTIMISTIC OF STORM DEVELOP SINCE THE BEST SURFACE MOISTURE WILL BE
SOUTHWEST OF THE AREA.  STORM MOTION WILL BE TO THE EAST...SO THERE
IS A POSSIBILITY STORMS MAY MOVE INTO KIT CARSON/CHEYENNE COUNTIES
FROM THE WEST.  STORMS SHOULD DIMINISH DURING THE LATE EVENING AS
THE ENVIRONMENT STABILIZES.

WEDNESDAY THROUGH SUNDAY NORTHWEST UPPER LEVEL FLOW WILL CONTINUE
OVER THE AREA UNTIL FRIDAY WHEN THE UPPER LEVEL RIDGE OVER THE
ROCKIES MOVES ONTO THE PLAINS.  AN UPPER LEVEL TROUGH WILL FOLLOW
THE RIDGE ACROSS THE PLAINS FRIDAY SO WILL CONTINUE WITH THE
RAINFALL CHANCES FOR FRIDAY.  OVERALL NOT VERY IMPRESSED WITH THE
RAINFALL CHANCES FOR THIS TIME FRAME DUE TO THE RATHER BROAD
NATURE OF THE TROUGHS MOVING THROUGH THE NORTHWEST FLOW DUE TO
THE CLOSE PROXIMITY OF THE RIDGE. RAINFALL CHANCES LOOK BETTER
SUNDAY WHEN A STRONG UPPER LEVEL SHORT WAVE TROUGH MOVES ACROSS
THE AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 511 PM MDT SUN JUL 6 2014

VFR CONDITIONS WILL CONTINUE THROUGH THE TAF PERIOD. ISOLATED HIGH
BASED THUNDERSTORMS HAVE DEVELOP ALONG THE LEADING EDGE OF A COLD
FRONT CURRENTLY SOUTH OF THE NE/KS BORDER. WITH KMCK JUST NORTH OF
THIS FEATURE CONFIDENCE IS LOW THAT THERE WILL BE ANY ACTIVITY
WITHIN VICINITY OF THE KMCK TERMINAL...THOUGH I WILL NEED TO
MONITOR TRENDS. THUNDERSTORMS CONTINUE TO LINGER WITHIN VICINITY
OF TERMINAL AT KGLD...SO I LEFT VCTS MENTION THROUGH TAF PERIOD.
WINDS WILL CONTINUE TO BE ERRATIC AT KGLD AS A RESULT OF THESE
NEARBY THUNDERSTORMS AND THE PRE FRONTAL SURFACE TROUGH NEAR THE
TERMINAL. AS DAYTIME HEATING ENDS WINDS SHOULD DECREASE AT BOTH
TERMINALS. A WARM FRONT FOLLOWED BY A STRONGER COLD FRONT WILL
MOVE ACROSS THE REGION MONDAY WITH ADDITIONAL THUNDERSTORM
ACTIVITY DEVELOPING NEAR BOTH TERMINALS. FOR NOW I LEFT MENTION
OUT BASED ON CURRENT EXPECTED COVERAGE...HOWEVER I COULD SEE
ADDING VCTS WITH A SUBSEQUENT UPDATE. BEHIND THE COLD FRONT MONDAY
WINDS WILL BEGIN TO INCREASE ONCE AGAIN AT KMCK BY LATE IN THE TAF
PERIOD FROM THE NORTH- NORTHEAST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM...JTL
AVIATION...DR
Hazardous weather outlook, Jul 6, 2:43 PM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT SUN JUL 6 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
243 PM MDT SUN JUL 6 2014 /343 PM CDT SUN JUL 6 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF THE TRI STATE AREA. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE THUNDERSTORMS ARE POSSIBLE EACH DAY FROM TUESDAY THROUGH
SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JTL

In the hours before

Special weather statement, Jul 6, 3:25 PM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT SUN JUL 6 2014

KSZ013-014-062200-
SHERMAN-THOMAS-
425 PM CDT SUN JUL 6 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERMAN
COUNTY IN NORTHWEST KANSAS...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF BREWSTER...MOVING SOUTHEAST AT
10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3914 10116 3913 10155 3929 10155 3937 10134
TIME...MOT...LOC 2125Z 334DEG 8KT 3925 10139

024
Special weather statement, Jul 6, 4:01 PM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
401 PM MDT SUN JUL 6 2014

KSZ014-062230-
THOMAS-
501 PM CDT SUN JUL 6 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEVANT...MOVING SOUTH AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. AREAS OF BLOWING DUST ARE ALSO LIKELY.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3914 10139 3923 10140 3939 10135 3939 10111
      3913 10104
TIME...MOT...LOC 2201Z 012DEG 9KT 3931 10125

024
Special weather statement, Jul 6, 6:05 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT SUN JUL 6 2014

COZ090-070030-
YUMA COUNTY-
605 PM MDT SUN JUL 6 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 556 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JOES...MOVING NORTH AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3977 10281 3978 10280 3978 10253 3957 10260
      3957 10281 3968 10281
TIME...MOT...LOC 0005Z 183DEG 3KT 3961 10275

024
Special weather statement, Jul 6, 6:29 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT SUN JUL 6 2014

KSZ002-070100-
RAWLINS-
729 PM CDT SUN JUL 6 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATWOOD...MOVING SOUTH AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3966 10078 3958 10106 3982 10114 3988 10092
TIME...MOT...LOC 0029Z 340DEG 5KT 3977 10099

024
Special weather statement, Jul 6, 6:53 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT SUN JUL 6 2014

KSZ003-015-070130-
DECATUR-SHERIDAN-
753 PM CDT SUN JUL 6 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERIDAN COUNTY IN NORTHWEST KANSAS AND DECATUR
COUNTY IN NORTHWEST KANSAS...

AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF SELDEN...MOVING SOUTHEAST
AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3946 10072 3957 10072 3957 10074 3974 10074
      3974 10041 3946 10040
TIME...MOT...LOC 0053Z 302DEG 14KT 3963 10068

024
Special weather statement, Jul 6, 7:23 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
723 PM MDT SUN JUL 6 2014

COZ091-070200-
KIT CARSON COUNTY-
723 PM MDT SUN JUL 6 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 717 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF THURMAN...OR 19 MILES NORTH OF
FLAGLER...MOVING SOUTH AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3956 10316 3957 10315 3957 10295 3936 10282
      3928 10315 3933 10317 3944 10316
TIME...MOT...LOC 0123Z 343DEG 7KT 3956 10308

JERRYK

The radar

The Goodland radar (KGLD), 108 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
July 6, 7:27 PM CST
Where
Sheridan County, 6.02 mi ENE of Selden
Measured
1.25 in hail
Reported by
Public
Coordinates
39.550, -100.460

Hail was mostly quarter size but a few stones were as large as half dollars.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531926.